Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 96, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2018, 1:45 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 1:45 PM MST (20:45 UTC)
- Expired
- Aug 18, 2018, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 24 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WGUS55 KFGZ 182045
FFWFGZ
AZC007-182345-
/O.NEW.KFGZ.FF.W.0096.180818T2045Z-180818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
145 PM MST SAT AUG 18 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 445 PM MST
* At 144 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Washington Park, Whispering Pines, Water Wheel Burn At Houston Mesa
Rd-S and Water Wheel Burn At Houston Mesa Rd-N.
Excessive rainfall over the burn scar will result in debris flow
moving through Ellison Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!
&&
LAT...LON 3436 11113 3432 11119 3434 11128 3434 11131
3438 11130 3444 11126
$$
MAS1 follow-up statement
629
WGUS75 KFGZ 182345
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
445 PM MST SAT AUG 18 2018
AZC007-182354-
/O.EXP.KFGZ.FF.W.0096.000000T0000Z-180818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
445 PM MST SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 445 PM
MST...
Heavy rain has ended in the Ellison Creek watershed and no reports
of flooding have been received. Flooding is no longer expected to
pose an immediate threat.
Higher than normal water levels are still likely in Ellison Creek.
Please continue to heed any remaining road closures.
LAT...LON 3436 11113 3432 11119 3434 11128 3434 11131
3438 11130 3444 11126
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:57 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 18, 9:57 AM MST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 957 AM MST Sat Aug 18 2018 .SYNOPSIS...Expect a drying trend into early next week, with only isolated thunderstorms expected on Sunday and Monday across northern Arizona. Moisture will increase again starting Tuesday as high pressure moves to a favorable position over New Mexico, promising a return to active monsoon conditions. && .UPDATE... No significant changes to the forecast this morning as clear skies are already showing the first signs of cumulus development for the day over the higher terrain. Upper air sounding this morning shows significant drying of the upper half of the atmosphere above a subsidence inversion. This should limit convective growth and impact rainfall efficiencies this afternoon and evening. There will be an outside chance of some localized flash flooding due to weak steering flow, mainly over Yavapai County where moisture is prevalent at the lower elevations. && .PREV DISCUSSION /304 AM MST/...A high pressure system in the mid- levels was centered over central California this morning. Models show the center of the high moving across Arizona and into New Mexico between today and Monday. In response to the current position of the high, a drier northwest flow aloft was in the process of developing and strengthening across northern Arizona. Along with the drier air mass sinking/warming in advance of the high pressure center was taking place aloft, another signal that stabilization is on the way for the area. For today, just enough monsoon moisture will linger from around Flagstaff southeastward across the Mogollon Rim and White Mountains region for a pretty good chance of showers and thunderstorms. Elsewhere, the drier air and warming aloft will produce a distinct downturn in thunderstorms and even cumulus development. For Sunday and Monday - High pressure centered over central California will move across Arizona and into New Mexico. The drying in combination with warmer temperatures aloft (the result of sinking air associated with the high) will result in only the slightest of chances for a shower or thunderstorm. Sunday will be the driest day. Monday will see a slight increase in the chance for showers and storms as the high center moves into New Mexico and the door begins to open to increasing moisture. From Tuesday onward - The center of high pressure in the mid- levels will generally wobble around just to the east of Arizona over new Mexico. Southerly flow around the western edge of the high will transport a moist monsoon air mass across Arizona with active monsoon weather returning to northern Arizona. && .AVIATION...For the 18Z package...Expect mainly VFR conditions across northern Arizona for the next 24 hrs. The exception, ISOLD to SCT SHRA/TSRA will develop mostly along the Mogollon Rim and over the White Mountains today, ending by about 03Z. Afternoon winds will generally be northwesterly at 10-15 kts gusting 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The area begins to dry out today as northwesterly flow develops. Enough moisture will remain to keep a threat of convection over the southeastern portions of the district where dewpoints remain relatively high. Sunday will see a northerly flow bringing dry air into the area and very little convective activity. .Monday through Wednesday...Continued dry conditions are expected Monday with a southwesterly flow. There may be enough moisture for isolated convection over the White Mountains. The high pressure system shifts to our east Tuesday opening up a southerly monsoonal flow and bringing a return of moisture and isolated to scattered showers and thunderstorms to the southern and western portions of the district. Moisture will continue to increase across the district Wednesday with an increase of convective activity. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 18, 1:14 PM MST, 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 114 PM MST SAT AUG 18 2018 AZZ012-015-016-182100- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 114 PM MST SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 110 PM MST, Doppler radar was tracking thunderstorms developing over the area between Flagstaff and Clints Well to Payson. These storms are moving southeast at around 20 MPH. Heavy rain and hail up to half are possible with these storms. Locations impacted include... Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte, Pinegrove Campground, Lake View Campground, Chavez Mountain, Double Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113 TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:31 PM MST | Flash Flood Warning | FGZ | Coconino | 119 min |
| Aug 18, 1:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 18, 2:25 PM MST | Special Weather Statement | FGZ | Gila | 50 min |
| Aug 18, 2:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 18, 2:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 18, 3:23 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 18, 3:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 18, 3:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 18, 4:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 18, 4:51 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.